advertisement
advertisement

What Happens When You Stop Taking Concerta?

When you stop taking Concerta, different things happen, like the dreaded Concerta crash. Learn how to safely taper off Concerta on HealthyPlace.When you stop taking Concerta, many different things, both good and bad, can happen. Concerta is one of the medications that can be used to treat ADHD. It’s a long-acting central nervous system stimulant that creates changes in the brain to help reduce many of the problematic symptoms of adult ADHD. Specifically, Concerta increases levels of the neurotransmitters dopamine and norepinephrine, thus increasing focus, concentration, alertness, and general attention. Concerta also decreases hyperactivity and impulsivity.

Despite the fact that Concerta can minimize ADHD symptoms and thus greatly improve people’s ability to function, people sometimes want to stop taking Concerta. Concerta can indeed be helpful, but Concerta can cause problems in the form of side effects, too.

Side Effects of Concerta

Concerta is designed to work on neurotransmitters in the brain, which it does, but it is in your system and can affect your entire body. Concerta can cause problems in the nervous system, cardiovascular system, circulatory system, digestive, and, in males, the reproductive system (Pietrangelo, 2015).

Specifically, Concerta’s effects include such things as

  • The Concerta crash every afternoon or evening as the amount in your bloodstream drops
  • Depression
  • Anxiety
  • Blurred vision
  • Eyesight changes
  • Sleep problems
  • Irritability
  • Loss of appetite
  • Stomachaches
  • Nausea
  • Vomiting
  • Cough
  • Dizziness

High doses of Concerta could cause, in addition to the above effects,

  • Psychotic symptoms like hallucinations
  • Thought disorders
  • Mania

Quitting Concerta brings numerous benefits to both mental and physical health because these unpleasant side effects stop.

What Happens When You Stop Taking Concerta?

Getting off Concerta will cause different things to happen depending on how you stop. One thing that will happen no matter how you quit is the Concerta crash.

The Concerta crash is a daily side effect that happens as the amounts of the medication in your bloodstream decrease throughout the day. This regular experience is like a mini Concerta withdrawal period in which you start to experience withdrawal symptoms. Once the medication is taken again, as prescribed, the medication levels increase and the crash ends.

During Concerta withdrawal, the amount of stimulants in your system drops but isn’t replenished fully. Concerta withdrawal symptoms include:

  • Anxiety
  • Depression
  • Suicidal thoughts
  • Decreased ability to focus
  • Irritability
  • Lack of energy
  • Nausea
  • Vomiting
  • Increased heart rate

Quitting Concerta cold turkey intensifies these effects. The crash is severe, creating more withdrawal symptoms as well as symptoms that are harder to manage. Abruptly stopping this stimulant medication causes intense cravings and increases the risk of resuming Concerta.

A cold-turkey approach to quitting Concerta also significantly increases the risk of depression and suicide. (Tackett, 2016).

To avoid these extreme Concerta withdrawal symptoms, misery, and risk of harm, it’s imperative to taper off this medication under medical supervision rather than just stopping on your own.

How to Properly Taper Off Concerta

It’s okay to want to stop taking Concerta. Each person’s response to Concerta is different. If you think that this medication is doing you more harm than good, talk to your doctor. Have a list with you of the effects, positive and negative, that you are experiencing with Concerta. This way, the two of you can determine the best course of action.

When quitting Concerta, you’ll go through a period of gradual tapering according to the schedule your doctor has made for you. Tapering has to be done systematically to control the amount of medication in your body as well as to let your brain adjust to the decreased levels of dopamine and norepinephrine.

Getting off Concerta is a process that takes time. Once you start to wean off the drug, withdrawal symptoms will set in anywhere from within the first day to a few days after your dose decreases. The entire process can take anywhere from two weeks to several months, depending on the length of time you were taking it as well as the strength of the dose.

Under a doctor’s supervision and with gradual tapering, the Concerta crash won’t be as severe. And throughout the process, your withdrawal symptoms will be much milder and more manageable.

Properly tapering off Concerta also can include therapy. Therapy is especially important if you are experiencing anxiety, depression, and/or suicidal thoughts. Again, these can be strong during Concerta withdrawal, so it’s important to have support.

Quitting Concerta can be desirable if you are experiencing more harmful side effects than benefits from the medication. Be sure to taper off this medication under the supervision of your doctor, and the process should be very manageable. Then, you can plan new ways to manage your ADHD.


advertisement

Last Updated: 01 November 2017
Reviewed by Harry Croft, MD

Related Articles

Support Group

Log in

Login to your account

Username *
Password *
Remember Me

Create an account

Fields marked with an asterisk (*) are required.
Name *
Username *
Password *
Verify password *
Email *
Verify email *
advertisement

Follow Us

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Mental Health
Newsletter Subscribe Now!

Mental Health Newsletter

Sign up for the HealthyPlace mental health newsletter for latest news, articles, events.

Log in

Login to your account

Username *
Password *
Remember Me
advertisement
X
advertisement
X
advertisement
X
Back To Top